|Stop meds after starting early?
Mar 25, 2004
I am facing the decision of whether to stop meds or not after starting 3 1/2 yrs ago 3 wks after seroconversion. Currently on Epivir, Abacavir, Sustiva. I have been very lucky with vl consistently under 50 copies and CD4 above 1000 at over 50. I tested during serocoversion with vl >500,000 and started current regimen 3wks later with vl around 6000 and CD4 750 at its lowest.
The clinical trial where I receive meds is ending and I am trying to get educated opinions on whether to stop or not. I have no side effects/body changes - other than occasional drunk feeling eating to close to when I take Sustiva ( me and everyone else I'm sure)
What would you suggest - do in my shoes? I am worried about long term toxicities, worried about losing "ground" so to speak and wondering if people are able to go back on the same regimen that was working well for them before they stopped. The hit hard, hit early benefit theory isn't mentioned as much now as it was. I hear more about long term toxicities now. I don't want to mess up a good thing, but don't want to be on meds if I don't have to be.
Any advice would be appreciated and I realize what a lucky position I am in.
| Response from Dr. Conway
You are, indeed, quite fortunate. I am an advocate of treatment in acute infection, mainly to prevent the establishment of all the viral reservoirs and to preserve the immune system.
At this stage, I would support a decision to stop therapy, with careful monitoring. It is quite possible that the treatment you received will allow your immune system to control the virus to such an extent that you will not need to go back on therapy. Your CD4 count itself may decrease, but may well stay in the normal range with a good percentage. If it decreases into the range of 350 or so, you could easily consider restarting therapy to prevent any further deterioration. You will be able to restart the same treatment you are now taking, and it should be just as effective.
One thing to remember if you go off treatment is that your viral load will become detectable. You will thus be more at risk to transmit the infection than you are now, so you will need to keep this in mind.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.